MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G30952
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant products= kcfw-6.0-18/38-45-rb-anl0-hc; bard presto inflation device; terumo advantage 0.018 glidewire.(b)(6).Occupation = unknown.Pma/510(k) number = k130293.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during a percutaneous transluminal angioplasty of the distal superficial femoral/above-the-knee popliteal artery via contralateral access, an advance 18 lp low profile balloon catheter ruptured and separated.The balloon was inflated one time to ten atmospheres, using 50% saline and "visipac 270" contrast and another manufacturer's inflation device, when it ruptured circumferentially.The vessel was very severely calcified; however, angulation and tortuosity were not reported.The lesion being treated at the time of the event was highly stenosed and approximately 20 centimeters long.Blood was observed in the inflation device after the balloon ruptured.The balloon was not inflated within a stent.Upon attempted removal of the device over another manufacturer's 0.018 inch wire guide, it became stuck at the valve of the 6 french cook sheath and subsequently separated.A counter-clockwise rotation of the balloon was not conducted during attempted removal of the device.The separated portion of the device, along with the sheath and wire guide, were removed together.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Event summary: as reported, during a percutaneous transluminal angioplasty of the distal superficial femoral/above-the-knee popliteal artery via contralateral access, an advance 18 lp low profile balloon catheter ruptured and separated.The balloon was inflated one time to ten atmospheres, using 50% saline and "visipac 270" contrast and another manufacturer's inflation device, when it ruptured circumferentially.The vessel was very severely calcified; however, angulation and tortuosity were not reported.The lesion being treated at the time of the event was highly stenosed and approximately 20 centimeters long.Blood was observed in the inflation device after the balloon ruptured.The balloon was not inflated within a stent.Upon attempted removal of the device over another manufacturer's 0.018 inch wire guide, it became stuck at the valve of the 6 french cook sheath and subsequently separated.A counter-clockwise rotation of the balloon was not conducted during attempted removal of the device.The separated portion of the device, along with the sheath and wire guide, were removed together.Investigation - evaluation.Reviews of the complaint history, device history record, documentation, drawing, instructions for use (ifu), manufacturing instructions, quality control procedures, and specifications and a visual inspection of the device were conducted during the investigation.One used pta4-18-150-4-20 was returned for investigation.Physical examination of the returned device confirmed that the balloon ruptured circumferentially and separated.Biomatter was present throughout the device.Approximately 6cm of balloon remained attached to the catheter.The inner catheter lumen in the balloon was not present.No marker bands were present on the device.There was no damage noted to catheter shaft or fitting.A document-based investigation evaluation was also conducted.A review of the device history record showed no nonconforming events which could have contributed to this failure mode.A review of complaint history showed no additional complaints received related to this lot.Reviews of the manufacturing instructions, drawing, specifications, and quality control procedures were also conducted, and no gaps were discovered.The available information provides objective evidence to support that the device was manufactured to specification.The product is packaged with instructions for use which warns, ¿do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, which resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.¿ the ifu further advises, ¿if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.Based on the information available, investigation has concluded that the patient¿s severe vessel calcification contributed to this incident.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9769324
Report Number1820334-2020-00496
Device Sequence Number19529686
Product Code LIT
UDI-Device Identifier10827002309521
UDI-Public(01)10827002309521(17)201204(10)8415876
Combination Product (Y/N)N
Initial Reporter CountrySW
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/04/2020
Device Model NumberG30952
Device Catalogue NumberPTA4-18-150-4-20
Device Lot Number8415876
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/31/2020
Initial Date Received by Manufacturer 02/18/2020
Supplement Date Received by Manufacturer04/29/2020
Initial Report FDA Received Date02/28/2020
Supplement Report FDA Received Date05/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1